Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 42, NWS La Crosse, WI

July 10, 2009Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 10, 2009, 1:30 AM CDT for Floyd County, Mitchell County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2009, 1:30 AM CDT (06:30 UTC)
Expired
Jul 10, 2009, 2:02 AM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 145 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 100630
SVRARX
IAC067-131-100715-
/O.NEW.KARX.SV.W.0042.090710T0630Z-090710T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
130 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FLOYD COUNTY IN NORTH CENTRAL IOWA...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 215 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  ROUGHLY ALONG A LINE EXTENDING FROM ST. ANSGAR TO 10 MILES NORTH OF
  NORA SPRINGS TO NORA SPRINGS...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. ANSGAR AROUND 135 AM...
  NORA SPRINGS AROUND 140 AM...
  STACYVILLE AROUND 145 AM...
  OSAGE AND RUDD AROUND 150 AM...
  FLOYD AROUND 205 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4347 9303 4343 9256 4306 9256 4310 9303
TIME...MOT...LOC 0630Z 276DEG 30KT 4338 9300 4327 9304
          4319 9313

$$

04
2 follow-up statements
000 
WWUS53 KARX 100648
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 AM CDT FRI JUL 10 2009

IAC067-131-100715-
/O.CON.KARX.SV.W.0042.000000T0000Z-090710T0715Z/
MITCHELL IA-FLOYD IA-
148 AM CDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN FLOYD AND MITCHELL COUNTIES...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM OSAGE TO RUDD...MOVING EAST AT 35
MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLOYD AROUND 200 AM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4347 9303 4343 9256 4306 9256 4310 9303
TIME...MOT...LOC 0648Z 276DEG 32KT 4336 9275 4325 9279
          4317 9288

$$

04
000 
WWUS53 KARX 100702
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
202 AM CDT FRI JUL 10 2009

IAC067-131-100711-
/O.CAN.KARX.SV.W.0042.000000T0000Z-090710T0715Z/
MITCHELL IA-FLOYD IA-
202 AM CDT FRI JUL 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLOYD AND MITCHELL
COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO LONGER LOOKS 
CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4347 9303 4343 9256 4306 9256 4310 9303
TIME...MOT...LOC 0701Z 276DEG 30KT 4335 9265 4324 9269
          4316 9278

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:23 PM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 3:23 PM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT THU JUL 9 2009

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND SEVERE
POTENTIAL TONIGHT INTO FRIDAY NIGHT...SMALL SHRA/TSRA CHANCE SUNDAY
AFTERNOON.

18Z DATA ANALYSIS HAD HIGH PRESSURE CENTERED OVER THE EASTERN GREAT
LAKES. A STRONG LOW WAS CENTERED NORTH OF LK WINNIPEG...WITH A COLD
FRONT STRETCHING ACROSS THE EASTERN DAKOTAS TO ANOTHER LOW IN THE
TX/OK PANHANDLE. DECAYING CONVECTIVE COMPLEX WAS SINKING INTO
NORTHERN MO...LEAVING A COOLED...STABLE AIRMASS ACROSS MUCH OF IA.
SOUTHEAST WINDS ACROSS WI/NORTHERN IL CONTINUED FLOW OF RELATIVELY
DRY AIR ACROSS THE AREA...WITH EARLY AFTERNOON DEWPOINTS MOSTLY IN
THE 50S AND AIRMASS REMAINING STABLE. WIND PROFILERS AND 88D VAD
WINDS INDICATE LOW LEVEL JET AND STRONGER MOISTURE TRANSPORT REMAIN
FOCUSED OVER WESTERN MN TO EASTERN NEB AREAS...WITH SOME CONVECTION
FIRING NEAR KFSD.

NO LARGE ERRORS NOTED WITH 09.12Z NAM/GFS INITIALIZATIONS...THOUGH
PER WV IMAGERY...NAM APPEARED BETTER WITH SHORTWAVE DETAILS ACROSS
THE CONUS...ESPECIALLY WAVES OVER IA/CO. THESE LOWER RESOLUTION
MODEL SOLUTIONS REASONABLY SIMILAR...AND SUPPORTED BY UKMET/ECMWF/
CAN-GEM. HOWEVER...MINIMAL SUPPORT FROM VARIOUS LOCAL/REGIONAL WRF
MODELS WHICH PRESENT QUITE VARIED SOLUTIONS AS FAR AS CONVECTIVE
OUTCOMES THE NEXT 24-36HRS. DPROG/DT OF 500MB HGTS AT 09.12Z SHOWED
NAM/GFS/ECMWF RUNS OF 07.12Z AND 08.12Z VERIFIED QUITE WELL ACROSS
NOAM/EASTERN PAC. THRU 36HRS TREND IS TOWARD A STRONGER TROUGH
ALONG THE EAST COAST AND MORE UPPER LOW OFF THE OR COAST...WITH
ECMWF SHOWING SOME OF THE BETTER RUN-TO-RUN CONSISTENCY. NO TRENDS
NOTED IN THE 36-60HR TIME-FRAME. FOR 60-84HRS TREND IS TOWARD A
COMPROMISE OF EARLIER RUNS OVER EASTERN NOAM AND TOWARD MORE OF A
CLOSED LOW INTO OR/WA AT 84HRS. NO MODEL WITH THE BETTER RUN-TO-RUN
CONSISTENCY IN THE 36-84HR TIME-FRAME. CHECK OF OBS VS. MODEL DATA
AT 18Z SHOWED NAM/GFS REASONABLE WITH SFC MASS FIELDS AND FRONTAL
POSITION IN EASTERN DAKOTAS. PER WV IMAGERY...NAM AND TO SOME
EXTENT ECMWF BETTER WITH THE SHORTWAVE DETAILS ACROSS THE CENTRAL
CONUS...ESPECIALLY THE WAVE OVER EASTERN CO. WITH VERY LOW
CONFIDENCE IN THE MESO/CONVECTIVE SCALE DETAILS...PREFER TO FAVOR
THE COARSER RESOLUTION MODELS AND KEY ON IDENTIFIABLE FEATURES TO
BASE THE FORECAST ON. IN THIS CASE...NAM/ECMWF WITH THE CO SHORTWAVE
PROGGED TO TRACK INTO EASTERN IA BY 12Z FRI. HOWEVER...GIVEN MYRIAD
OF SOLUTIONS FROM LOCAL/REGIONAL WRF MODELS...FORECAST CONFIDENCE
REMAINS ON THE LOW SIDE THIS CYCLE.

FOR THE SHORT TERM...NOT A LOT OF CONFIDENCE IN THE SHORT TERM WITH
NONE OF THE 08.12Z/08.18Z MODELS CAPTURING THE DETAIL OF THE
CONVECTION LATE WED NIGHT/THIS MORNING OVER IA/EASTERN NEB. MAIN
TROUGH/SHORTWAVE NEAR LK WINNIPEG CONTINUES TO LIFT NORTHEAST
TONIGHT...TAKING MAIN MID/UPPER LEVEL DYNAMICS/LIFT WITH IT WELL
NORTH OF THE AREA. FRONT/INSTABILITY AXIS AHEAD OF IT REMAINS WELL
WEST OF THE FORECAST AREA AT MID AFTERNOON...WITH ANY SEVERE THREAT
FOR THE AREA LOOKING TO BE PUSHED TO THE LATE EVENING/OVERNIGHT
HOURS AS THE FRONT/DEEPER MOISTURE AHEAD OF IT APPROACHES THE AREA.
CO SHORTWAVE LOOKS TO BE THE KEY PLAYER TONIGHT/FRI MORNING AS MOVES
EAST/NORTHEAST INTO EASTERN IA BY FRI MORNING. PV ADVECTION WITH
THE WAVE SHOULD ENHANCE LOWER LEVEL THERMODYNAMIC FORCING/LIFT INTO
NORTHERN IA/SOUTHERN MN AHEAD OF THE FRONTAL BOUNDARY SAGGING IN...
WITH SHRA/TSRA THEN SPREADING EAST/NORTHEAST ALONG/AHEAD OF THE
FRONT LATER TONIGHT. GIVEN SFC BASED STABILITY/CIN VALUES...APPEARS
ANY SEVERE THREAT LATER TONIGHT WOULD MAINLY BE HAIL FROM ELEVATED
SUPER-CELLS AS SHEAR REMAINS QUITE STRONG. CONVECTION SHOULD BE
ONGOING ACROSS PORTIONS OF THE AREA FRI MORNING...WITH CLOUDS/
CONVECTIVE DEBRIS LIMITING DIURNAL WARMING AND SFC BASED INSTABILITY
MUCH OF FRI. AGAIN MAIN SEVERE THREAT FRI LOOKING TO BE HAIL FROM
ELEVATED SUPER CELLS. GIVEN THE OVERALL LOW CONFIDENCE...DID NOT
CHANGE RAIN CHANCES MUCH IN GRIDS FOR TONIGHT/FRI...WHICH ACTUALLY
SUPPORTED THIS SCENARIO. FRONT GETS A STRONGER PUSH SOUTH ACROSS THE
AREA FRI NIGHT WITH PASSAGE OF THE MID LEVEL TROUGH AXIS AND
CANADIAN HIGH PRESSURE BUILDING SOUTHEAST THRU THE NORTHERN PLAINS
BEHIND IT. WITH FRONT LINGERING IN THE AREA FRI EVENING...CONTINUED
A SHRA/TSRA CHANCE ACROSS MAINLY THE SOUTHEAST HALF OF THE FORECAST
AREA...TRENDING RAIN CHANCES OUT BY SAT MORNING AS THE HIGH AND A
DRIER/STABLE AIRMASS BUILD IN. HIGH PRESSURE DOMINATES FOR SAT THRU
SUN. NAM/GFS DO MAINTAIN A SIGNAL OF THE 805MB HIGH CENTERED OVER
SOUTHEAST IA WITH MOISTURE TRANSPORT AROUND ITS PERIMETER AND INTO
THE AREA SUN AFTERNOON. GIVEN PERSISTENCE OF THIS SIGNAL THE PAST
COUPLE DAYS...ADDED A SMALL -SHRA/TSRA CHANCE TO SUN AFTERNOON...
WHICH BLENDS WELL WITH BULK OF NEIGHBORING GRIDS FOR NOW.

FAVORED BLEND OF GUIDANCE LOWS/HIGHS FOR MOST PERIODS TONIGHT THRU
SUN NIGHT. DID FAVOR COOLER OF GUIDANCE HIGHS FRI WITH EXPECTATIONS
OF CLOUD COVER/PRECIP IN THE AREA...AND THESE MAY END UP AS MUCH AS
10F TOO WARM IF LOW OVERCAST/RAIN DOMINATES...ESPECIALLY ACROSS THE
SOUTH END OF THE FORECAST AREA. FAVORED COOLER OF GUIDANCE LOWS SAT
NIGHT WITH HIGH OVERHEAD WITH MOSTLY CLEAR SKIES AND THE DRIER
AIRMASS.

LONG TERM...MONDAY THROUGH THURSDAY

09.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT WITH EACH
OTHER AND THEIR PREVIOUS RUNS ON MONDAY BUT HAVE TRENDED A BIT
FASTER WITH THE TROUGH/ENERGY INTO THE NORTHERN ROCKIES. BETWEEN
MODEL CONSISTENCY REMAINS GOOD TUE/WED AS THIS TROUGH/ENERGY MOVES
EAST ACROSS THE NORTHERN PLAINS THEN UPPER MIDWEST. HOWEVER RUN-TO-
RUN CONSISTENCY LESS THAN DESIRED BY WED. BETWEEN MODEL CONSISTENCY
BREAKS DOWN BY THU...WITH GFS SHOWING A TROUGH MOVING TOWARD THE
REGION AND ECMWF A RIDGE. GFS WITH THE BETTER RUN-TO-RUN CONSISTENCY
ON THU BUT GFS ENSEMBLE MEAN SIDES WITH ECMWF. 09.06Z GFS DID
TRENDED TOWARD ECMWF/GFS ENSEMBLE MEAN FOR THU. WITH GFS ENSEMBLE
MEAN SUPPORTING ECMWF AND 09.06Z TRENDING TOWARD IT...PREFERRED
ECMWF THIS CYCLE. LONG-TERM FORECAST CONFIDENCE AVERAGE THIS CYCLE.
NO SURPRISES IN 09.12Z ECMWF/GFS RUNS. WITH SHORTWAVE RIDGING ALOFT
BUILDING OVER THE REGION AND MAIN SFC LOW/LOW LEVEL MOISTURE
TRANSPORT REMAINING WEST OF THE AREA...LEFT MON/MON NIGHT DRY. UPPER
TROUGH/SFC LOW APPROACH FOR TUE WITH INCREASING MOISTURE/
INSTABILITY/MOISTURE TRANSPORT INTO THE AREA. GOOD MODEL/ENSEMBLE
CONSENSUS FOR SFC TROUGH/FRONT/MID LEVEL TROUGH AXIS PUSHES ACROSS
THE AREA TUE NIGHT...WITH HIGHEST POPS THIS PERIOD. CANADIAN HIGH
PRESSURE WITH A DRIER AIRMASS SLATED TO BUILD IN ON WED...WITH THE
SHORTWAVE RIDGING ALOFT AND THE HIGH OVER THE REGION ON THU. TRENDED
RAIN CHANCES DOWN FOR WED AND CARRIED A DRY FORECAST FOR THU. ONCE
AGAIN GENERALLY PREFERRED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC
GUIDANCE HIGHS/LOWS THRU THE PERIOD. DID FAVOR WARMER GUIDANCE HIGHS
TUE IN SOUTHERLY FLOW AHEAD OF THE APPROACHING LOW/FRONT.

AVIATION...TONIGHT AND FRIDAY

WITH LITTLE CONFIDENCE IN SUITE OF MODEL SOLUTIONS CONCERNING
RAIN/THUNDERSTORM CHANCES ACROSS THE AREA OVER THE NEXT 24
HOURS...CONFIDENCE IN THE TAF FORECASTS ARE NOT HIGH. FACTORS
LEADING TO PROBLEMS IN THE FORECAST DERIVE FROM WHERE CONVECTION
WILL INITIATE AS WELL AS HOW IT PROGRESSES...AND IF IT WILL IN FACT
PROGRESS INTO THE TAF SITES. MOST PROBABLE LOCATION FOR INITIATION
LOOKS TO BE FROM NE NEBRASKA INTO SW MINNESOTA THIS AFTERNOON ALONG
THE FRONTAL BOUNDARY WHICH AT 19Z ALREADY SEEMS TO BE DEVELOPING.
STORM MOTION LOOKS TO BE ALMOST DUE EAST AS BEING INDICATED BY A FEW
MODELS...HOWEVER SOME MODELS WOULD WANT TO PROPAGATE THIS ACTIVITY
NORTHEAST ALONG THE FRONT WITH LL JET AND MOISTURE TRANSPORT...WHILE
OTHERS WOULD KEEP THE ACTIVITY ACROSS WESTERN AND SOUTHERN IOWA
WHERE BETTER INSTABILITY LIES AND WHERE THERE IS A BETTER MOISTURE
TRANSPORT FOCUS. ALSO TO POINT OUT...THERE IS LITTLE OR NO
INSTABILITY OVER THE AREA TODAY...THUS IF STORMS DO PROPAGATE
EAST...HOW FAR WILL THEY ACTUALLY GET. WITH SUCH UNCERTAINTY DID NOT
WANT TO ADD RAIN/THUNDERSTORMS OR EVEN CB TO THE FORECASTS AT THIS
POINT. THUS KEPT TREND OF BEST CHANCES FOR CONVECTION DURING THE
LATE OVERNIGHT AND MORNING HOURS WITH CB/S AT BOTH TAF SITES AS THE
FRONT GETS CLOSER AND A MID-LEVEL SHORTWAVE ENERGY MOVES INTO THE
AREA FROM THE HIGH PLAINS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........BROOKS
Hazardous weather outlook, Jul 9, 9:16 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT THU JUL 9 2009

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
101100-
BUFFALO-CHICKASAW-CLARK-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-LA CROSSE-MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINNESHIEK-WINONA-
916 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS THAT HAS DEVELOPED ACROSS SOUTHWEST
MINNESOTA AND NORTHEAST IOWA APPEARS IT WILL TRACK EAST ACROSS
SOUTHERN MINNESOTA AND NORTHERN IOWA INTO WESTERN WISCONSIN TONIGHT.
AS THE STORMS MOVE EAST...THERE SHOULD BE A GENERAL WEAKENING TREND.
HOWEVER...SOME OF THE STRONGER STORMS WILL STILL HAVE THE POTENTIAL
TO PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT DOES
NOT LOOK TO BE WIDESPREAD AND SHOULD BE LIMITED TO AREAS WEST OF THE
MISSISSIPPI RIVER. THE TIMING OF THE THREAT SHOULD MAINLY BE BEFORE
2 AM. THE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SEVERE WEATHER THREAT WILL LINGER INTO FRIDAY AS A COLD FRONT
CONTINUES TO SHIFT THROUGH THE AREA. AT THE CURRENT TIME...IT
APPEARS THAT THUNDERSTORMS THURSDAY NIGHT WILL SHIFT THE HIGHEST
SEVERE WEATHER POTENTIAL SOUTH AND EAST OF THE AREA...BUT
CONSIDERABLE UNCERTAINTY REMAINS HERE AS WELL. ANY STORMS THAT CAN
MANAGE TO GET GOING FRIDAY AFTERNOON WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS...AND PERHAPS A TORNADO.

THE THREAT FOR MORE STORMS WILL RETURN TO THE AREA EARLY NEXT WEEK...
BUT SEVERE STORM CHANCES AT THIS TIME RANGE ARE TOO DIFFICULT TO
PINPOINT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED LATE
TONIGHT INTO EARLY FRIDAY MORNING. ACTIVATION FRIDAY AFTERNOON AND
EVENING WILL DEPEND ON WHERE THE STORMS DEVELOP.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ011-030-WIZ042>044-053>055-061-101100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-JUNEAU-MONROE-RICHLAND-VERNON-
916 PM CDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS THAT HAS DEVELOPED ACROSS SOUTHWEST
MINNESOTA AND NORTHEAST IOWA APPEARS IT WILL TRACK EAST ACROSS
SOUTHERN MINNESOTA AND NORTHERN IOWA INTO WESTERN WISCONSIN TONIGHT.
AS THE STORMS MOVE EAST...THERE SHOULD BE A GENERAL WEAKENING TREND
AND ANY THREAT FOR SEVERE WEATHER LOOKS TO REMAIN WEST OF THE AREA.
THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME LOCALLY HEAVY
RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SEVERE WEATHER THREAT WILL CONTINUE INTO FRIDAY AS A COLD FRONT
CONTINUES TO SHIFT THROUGH THE AREA. THUNDERSTORMS WILL LIKELY
REDEVELOP ACROSS THE AREA DURING THE AFTERNOON ON FRIDAY...AND MAY
QUICKLY BECOME SEVERE WITH THE POTENTIAL FOR HAIL...GUSTY WINDS...
AND PERHAPS AN ISOLATED TORNADO. CONSIDERABLE UNCERTAINTY REMAINS
HOWEVER DUE TO HOW STORMS ON THURSDAY NIGHT AFFECT THE INSTABILITY
AND FRONTAL LOCATION. SHOULD STORMS DEVELOP...THEY WILL SHIFT QUICKLY
EAST AND OUT OF THE AREA THROUGH EARLY EVENING.

THE THREAT FOR MORE STORMS WILL RETURN TO THE AREA EARLY NEXT WEEK...
BUT SEVERE STORM CHANCES AT THIS TIME RANGE ARE TOO DIFFICULT TO
PINPOINT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DOES NOT APPEAR LIKELY FOR TONIGHT. HOWEVER...
SHOULD STORMS DEVELOP FRIDAY...ACTIVATION OF SOME SPOTTERS GROUP
WILL LIKELY BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Special weather statement, Jul 10, 1:21 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT FRI JUL 10 2009

IAZ008-018-100715-
FLOYD-MITCHELL-
121 AM CDT FRI JUL 10 2009

...STRONG THUNDERSTORMS EXPECTED IN FLOYD AND MITCHELL COUNTIES...

AT 118 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF STATE ROAD 9 AND COUNTY S 70 NEAR MANLY IN WORTH COUNTY...
MOVING EAST AT 35 MPH.

SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STATE ROAD 9 AND COUNTY S 70...STATE ROAD 9 AND COUNTY T 26...ROCK
CREEK...OSAGE SPRING PARK...MITCHELL...OSAGE AND HIGHWAY 18 AND
COUNTY T 38.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:46 AM CDTAreal Flood AdvisoryARXFloyd3 hr
Jul 10, 3:06 AM CDTSevere Thunderstorm WarningARXClayton, Fayette54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.